Georgia, 2011

Hail and Damaging Winds in Georgia, June 23, 2011

June 23, 2011 · NWS CHS · 9 events in 4 counties and zones

Clusters of thunderstorms developed near a long-wave trough east of Georgia. Thunderstorms became strong as they entered an unstable environment featuring MLCAPE between 2000-2500 J/KG and DCAPE over 1000 J/KG.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Clusters of thunderstorms developed near a long-wave trough east of Georgia. Thunderstorms became strong as they entered an unstable environment featuring MLCAPE between 2000-2500 J/KG and DCAPE over 1000 J/KG. The sea breeze and outflow boundaries enhanced deep moist updrafts and supported multicell thunderstorms with damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 23, 2:53 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 23, 2:53 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
353 PM EDT THU JUN 23 2011

.SYNOPSIS...
THE REGION WILL REMAIN BETWEEN ATLANTIC HIGH PRESSURE AND AN
INLAND TROUGH OF LOW PRESSURE THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SEVERE THUNDERSTORMS...PER COORDINATION WITH WFO WILMINGTON NC AND
THE STORM PREDICTION CENTER...WE HAVE EXPANDED SEVERE TSTM WATCH
542 TO INCLUDE THE REMAINDER OF SOUTHERN SOUTH CAROLINA AND MUCH
OF SOUTHEAST GEORGIA.

NUMEROUS SHOWERS AND TSTMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING ACROSS THE REGION. INSTABILITY IS PLENTIFUL
FEATURING MLCAPES OF 2000-2500 J/KG... BUT LOCAL SOUNDING DO SHOW
A RESIDUAL MID-LEVEL CAP IS IN PLACE. THE CAP HAS LIKELY KEPT
CONVECTION AT BAY SO FAR...BUT RUC SOUNDINGS SUGGEST THIS WILL BE
OVERCOME SHORTLY AS TSTMS FOCUS AHEAD OF THE SEA BREEZE AND ALONG
INCOMING BOUNDARIES WITH ONGOING CONVECTION TO THE WEST. WILL
CARRY LIKELY POPS THIS EVENING FOR MOST AREAS WITH POPS
DIMINISHING FROM WEST-EAST FROM LATE EVENING ON. THERE IS A
REASONABLE RISK FOR SEVERE TSTMS WITH THE PRIMARY HAZARD BEING
FROM WET MICROBURSTS--DCAPES ABOVE 1100 J/KG. EARLIER ACTIVITY
ACROSS THE MIDLANDS ALSO PRODUCED SOME LARGE HAIL...BUT WE BELIEVE
THIS IS SOMEWHAT OF A SECONDARY HAZARD AT THIS JUNCTURE.

EXCESSIVE HEAT...REGIONAL OBSERVATION SHOW A BAND OF HEAT INDICES
OF 104-108 ACROSS THE COASTAL COUNTIES. WILL KEEP THE HEAT
ADVISORY IN TACT FOR NOW...BUT WILL LIKELY HAVE TO CANCEL IT EARLY
AS TSTMS INCREASE IN COVERAGE.

SMOKE...STILL GETTING REPORTS OF A DECENT AMOUNT OF SMOKE AT THE
COAST. THE SAVANNAH HARBOR PILOT BOAT RECENTLY REPORTED A VSBY
AROUND 1 MILE IN THE SAVANNAH RIVER ENTRANCE WITH A SIMILAR MEDIA
REPORT OUT OF TYBEE ISLAND. SMOKE WILL BEGIN TO MOVE BACK INLAND
WITH THE SEA BREEZE...BUT IT REMAINS TO BE SEEN HOW THE SMOKE WILL
EVOLVE OVERNIGHT WITH EXPECTED CONVECTION THIS EVENING. WILL
CONTINUE TO HIGHLIGHT AREAS OF SMOKE FOR THE EASTERN THIRD OF THE
FORECAST AREA...BUT THIS MAY HAVE TO BE ADJUSTED LATER THIS
EVENING AS THE EFFECTS FROM TSTMS BECOME MORE CLEAR.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
THE PERIOD WILL START OFF WITH A BROAD UPPER TROF OVER THE GREAT
LAKE STATES AND A FLAT UPPER RIDGE OVER THE GULF OF MEXICO AND
FLORIDA REGION. THE UPPER TROF OVER THE GREAT LAKES WILL SLOWLY MOVE
NE INTO SOUTHEAST CANADA BY SATURDAY...THEN OFF INTO EXTREME EASTERN
CANADA BY SUNDAY. AS THIS UPPER TROF MOVES NE...A BROAD UPPER RIDGE
WILL BUILD BACK FROM THE WEST AND SOUTHWEST THROUGH THE PERIOD.

MODELS SEEM TO INDICATE A TREND BACK TOWARD MORE CLIMATOLOGICAL
DIURNAL PRECIP CHANCES DURING THIS PERIOD. LOOKS LIKE THE DRIEST DAY OF
THE PERIOD WILL BE FRIDAY BEHIND THE DEPARTING SHORT WAVE SYSTEM
FROM THURSDAY NIGHT. ALTHOUGH THERE MAY BE SOME WEAK UPPER ENERGY
MOVING BACK OVER THE AREA WITHIN THE BROAD UPPER TROUGH FRIDAY
AFTERNOON...DEEP LAYER MOISTURE IS LIMITED. THEREFORE...HAVE KEPT
SLIGHT CHANCE POPS MAINLY WITHIN THE SEA BREEZE FOR FRIDAY AFTERNOON
AND EVENING. HOWEVER...THE NAM LOOKS MUCH MORE AGGRESSIVE IN THE
MOISTURE FIELDS FOR FRIDAY AFTERNOON...WHICH WOULD TRANSLATE TO MUCH
HIGHER CHANCES FOR PRECIP. THEREFORE...WILL CONTINUE MONITORING
MODEL TRENDS FOR THE POTENTIAL FOR HIGHER POPS FOR FRIDAY.

BY SATURDAY...A WEAK UPPER TROF WILL CONTINUE TO BE OVER THE
AREA...AND COMBINED WITH AN AFTERNOON SEA BREEZE AND INCREASING DEEP
LAYER MOISTURE...SHOULD TRANSLATE TO ISOLATED TO SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS. A CONSERVATIVE FORECAST OF POPS AROUND
20% HAS BEEN MAINTAINED FOR NOW...BUT WOULD NOT BE SURPRISED IS POPS
NEED TO BE INCREASED WITH THE LATER FORECAST PACKAGES.

FOR SUNDAY..STILL SOME UPPER TROF SIGNATURE LEFT...BUT THE UPPER
RIDGE STARTS TO BUILD IN FROM THE WEST TOO. HOWEVER...DEEP LAYER
MOISTURE LOOKS TO BE SUFFICIENT ENOUGH TO WARRANT AT LEAST LOW END
CHANCE POPS...MAINLY TRIGGERED BY THE AFTERNOON SEA BREEZE.

TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL THROUGH THE PERIOD
WITH HIGHS IN THE LOWER TO MID 90S AND LOWS IN THE 70S.

SMOKE ISSUES...AS LONG AS WILD FIRES CONTINUE TO BURN IN SOUTHERN
GA...THE THREAT FOR LOWER VISIBILITIES AND REDUCED AIR QUALITY WILL
CONTINUE THROUGH THE PERIOD...ESPECIALLY DURING THE LATE NIGHT AND
MORNING TIME FRAME.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
BERMUDA HIGH PRESSURE WILL REMAIN THE DOMINANT WEATHER FEATURE
DURING THE PERIOD. ISOLATED AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE EACH DAY...PRIMARILY ALONG THE
SEABREEZE AS IT SLOWLY MARCHES INLAND. TEMPS WILL REMAIN ABOVE
NORMAL BUT MAINLY IN THE LOW TO MID 90S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
LOW CONFIDENCE FORECAST FOR THE NEXT 24 HOURS. SMOKE WILL LINGER
AROUND THE TERMINALS FOR MUCH OF THE PERIOD...BUT THE DEGREE OF
VSBY RESTRICTION WILL BE HIGHLY DEPENDENT ON HOW MUCH TSTM
ACTIVITY FIRES THIS AFTERNOON. WILL CONTINUE TO PLAY THE
CONSERVATIVE ROUTE WITH AT LEAST MVFR VSBYS CAN BE EXPECTED. ALSO
WENT AHEAD AND INTRODUCED TSRA AT KCHS FROM ROUGHLY 22-24Z AS MOST
OF THE HIGH RESOLUTION DATA SUPPORTS TSTMS DURING THIS TIME.
ACTIVITY MAY PUSH N OF KSAV...BUT IT WILL BE A CLOSE CALL. WILL
CARRY CB/S AT KSAV FOR NOW. OBVIOUSLY...AMENDMENTS WILL BE NEEDED
AS THE AFTERNOON PROGRESSES AND SHORT TERM CONVECTIVE TRENDS
BECOME MORE APPARENT.

EXTENDED AVIATION OUTLOOK...DUE TO ONGOING WILDFIRES IN SOUTHERN
GA...THE THREAT FOR LOWER VISIBILITIES...POSSIBLY DOWN INTO THE
MVFR RANGE...WILL BE POSSIBLE THROUGH AT LEAST THE NEXT SEVERAL
DAYS. THERE COULD EVEN BE SOME SHORT PERIODS...ESPECIALLY LATE
NIGHT AND MORNING...WHERE VISIBILITIES COULD DROP DOWN INTO THE
IFR RANGE DUE TO SMOKE.

&&

.MARINE...
WINDS ARE CLOSE TO SMALL CRAFT ADVISORY CONDITIONS IN THE
CHARLESTON HARBOR. WILL MAINTAIN FLAGS THROUGH 8 PM. LOOK TO SEE
ANOTHER NOCTURNAL SURGE TONIGHT OF 15-20 KT ASSUMING CONVECTION
DOES NOT SCREW UP THE WIND FIELD. AREAS OF SMOKE WILL CONTINUE.

THE REGION WILL BE UNDER THE INFLUENCE OF HIGH PRESSURE CENTERED
OVER BERMUDA THROUGH THE PERIOD WITH SOUTH TO SOUTHWEST WINDS. FOR
FRIDAY...WINDS EXPECTED TO INCREASE TO 15 TO 20 KTS AS AN INLAND LEE
SIDE TROF DEVELOPS OVER THE CAROLINAS AND HIGH PRESSURE REMAINS OVER
THE ATLANTIC. THE PRESSURE GRADIENT LOOKS LIKE IT WEAKENS SOME BY
SATURDAY...WITH GENERALLY WINDS OF 15 KTS OR LESS EXPECTED.
AFTERNOON ONSHORE FLOW WILL DEVELOP EACH DAY. ISOLATED TO SCATTERED
MAINLY LATE NIGHT AND EARLY MORNING SHOWERS AND
THUNDERSTORMS...EXCEPT AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE NEAR THE COAST WITHIN THE SEA BREEZE.

AS LONG AS WILD FIRES CONTINUE TO BURN IN SOUTHERN GA...THE THREAT
FOR LOWER VISIBILITIES AND REDUCED AIR QUALITY WILL CONTINUE THROUGH
THE PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ117>119-139-
     141.
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ043>045-
     047>052.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR AMZ330.

&&
Hazardous weather outlook, Jun 23, 2:58 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EDT THU JUN 23 2011

AMZ330-350-352-354-GAZ087-088-099>101-114>116-137-138-140-SCZ040-042-
242000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-LONG-INLAND LIBERTY-
INLAND MCINTOSH-ALLENDALE-HAMPTON-
358 PM EDT THU JUN 23 2011

...SEVERE THUNDERSTORM WATCH 542 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

GAZ117>119-139-141-SCZ043>045-047>052-242000-
COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-COASTAL LIBERTY-
COASTAL MCINTOSH-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
358 PM EDT THU JUN 23 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 542 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

AMZ374-242000-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
358 PM EDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...SEVERE WEATHER IS POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 23, 2:57 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
357 PM EDT THU JUN 23 2011

GAZ119-SCZ048-051-232030-
BEAUFORT-COASTAL CHATHAM-COASTAL JASPER-
357 PM EDT THU JUN 23 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER...CHATHAM AND
BEAUFORT COUNTIES THROUGH 430 PM EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR RIVERSIDE...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FORT PULASKI NATIONAL MONUMENT...THUNDERBOLT...TYBEE ISLAND...
WHITEMARSH ISLAND...WILMINGTON ISLAND...FOREST BEACH AND RIVERSIDE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT
1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO
CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT.

&&

LAT...LON 3197 8106 3215 8107 3219 8070 3214 8074
      3212 8079 3209 8082 3211 8084 3206 8089
      3203 8087 3203 8084 3202 8083 3200 8083
      3197 8086
TIME...MOT...LOC 1957Z 267DEG 20KT 3206 8096
Special weather statement, Jun 23, 3:04 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
404 PM EDT THU JUN 23 2011

SCZ044-045-050-052-232030-
CHARLESTON-DORCHESTER-INLAND BERKELEY-TIDAL BERKELEY-
404 PM EDT THU JUN 23 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...
CHARLESTON AND BERKELEY COUNTIES THROUGH 430 PM EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LAMBS...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCHDALE...CHARLESTON AIRPORT...CHARLESTON NAVAL COMPLEX...COLLEGE
PARK...CROWFIELD PLANTATION...DANIEL ISLAND...DON HOLT BRIDGE...GOOSE
CREEK...HANAHAN...I-26/I-526 INTERCHANGE...LADSON...MAGNOLIA
GARDENS...MIDDLETON PLACE...NAVAL WEAPONS STATION CHARLESTON...NORTH
CHARLESTON...SANGAREE...SHADOWMOSS AND SUMMERVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3314 7997 3290 7982 3276 8011 3299 8027
TIME...MOT...LOC 2004Z 249DEG 19KT 3290 8006
Special weather statement, Jun 23, 3:11 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
411 PM EDT THU JUN 23 2011

GAZ137>141-232045-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-LONG-
411 PM EDT THU JUN 23 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...LONG AND
MCINTOSH COUNTIES THROUGH 445 PM EDT...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR EULONIA...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLACKBEARD ISLAND...CARNIGAN...COX...CRESCENT...DARIEN...EULONIA...
HARRIS NECK...JONES...MERIDIAN...PINE HARBOR...RIDGEVILLE...SAPELO
ISLAND...SHELLMAN BLUFF...SOUTH NEWPORT...ST. CATHERINES ISLAND...
TIBET...TOWNSEND...VALONA AND WOLF ISLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3129 8141 3133 8144 3135 8151 3143 8161
      3147 8162 3149 8165 3153 8167 3169 8155
      3170 8113 3163 8112 3147 8119 3140 8125
      3137 8124 3137 8127 3130 8126 3129 8130
      3131 8139
TIME...MOT...LOC 2011Z 252DEG 18KT 3156 8142
Special weather statement, Jun 23, 3:42 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
442 PM EDT THU JUN 23 2011

GAZ116-117-119-137>141-232115-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND
BRYAN-INLAND LIBERTY-INLAND MCINTOSH-LONG-
442 PM EDT THU JUN 23 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...BRYAN...
CHATHAM...LONG AND MCINTOSH COUNTIES THROUGH 515 PM EDT...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR HALFMOON LANDING...MOVING NORTHEAST AT 20
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELFAST...BLACKBEARD ISLAND...HALFMOON LANDING...HARRIS NECK...
KELLER...RETREAT...RICEBORO...SHELLMAN BLUFF...SOUTH NEWPORT...ST.
CATHERINES ISLAND AND SUNBURY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT
1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO
CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT.

&&

LAT...LON 3168 8152 3187 8129 3176 8108 3172 8113
      3163 8112 3156 8115 3155 8117 3152 8117
      3149 8119
TIME...MOT...LOC 2043Z 241DEG 19KT 3170 8128
Special weather statement, Jun 23, 3:49 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
449 PM EDT THU JUN 23 2011

SCZ045-050-052-232115-
CHARLESTON-INLAND BERKELEY-TIDAL BERKELEY-
449 PM EDT THU JUN 23 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES THROUGH 515 PM EDT...

AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SMITH...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HUGER...JAMESTOWN...NAVAL WEAPONS STATION CHARLESTON AND WANDO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3317 7939 3288 7994 3308 8002 3333 7974
TIME...MOT...LOC 2049Z 244DEG 19KT 3308 7975
Local storm report, Jun 23, 4:04 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
504 PM EDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             SANDFLY                 31.99N  81.08W
06/23/2011  E0.75 INCH       CHATHAM            GA   TRAINED SPOTTER

            DIME SIZE HAIL AT SKIDAWAY ROAD AND FERGUSON AVENUE.

&&

EVENT NUMBER CHS1100529

VB

The radar

The Charleston,SC radar (KCLX), 67 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Chatham

When
June 23, 4:05 PM EST to 4:06 PM EST
Where
Chatham County, 3.78 mi ENE of Thunderbolt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.050, -81.010

A trained spotter reported penny size hail.

Thunderstorm Wind, Chatham

When
June 23, 4:05 PM EST to 4:06 PM EST
Where
Chatham County, 3.78 mi ENE of Thunderbolt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.050, -81.010

A trained spotter reported large branches down and 6 inch drawbridge gate broken on the Island Expressway.

Thunderstorm Wind, Chatham

When
June 23, 4:08 PM EST to 4:09 PM EST
Where
Chatham County, 2.72 mi NW of Ft Screven
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.030, -80.960

Law enforcement reported a tree down on a car.

Thunderstorm Wind, Chatham

When
June 23, 4:26 PM EST to 4:27 PM EST
Where
Chatham County, 2.24 mi SE of Wilshire
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.930, -81.050

The public reported a tree down on the north bound lane of Mcwhorter Drive on Skidaway Island.

Thunderstorm Wind, Chatham

When
June 23, 4:28 PM EST to 4:29 PM EST
Where
Chatham County, 2.44 mi ESE of Wilshire
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
31.940, -81.040

The public reported trees down. A roof and chimney sustained damage.

Thunderstorm Wind, Bulloch

When
June 23, 4:35 PM EST to 4:36 PM EST
Where
Bulloch County, 0.58 mi W of Register
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
32.370, -81.890

A fire department reported a tree down on a power line.

Thunderstorm Wind, Bulloch

When
June 23, 4:52 PM EST to 4:53 PM EST
Where
Bulloch County, 3.23 mi WNW of Stilson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.350, -81.600

Law enforcement reported a tree down near Black Creek Church.

Thunderstorm Wind, Effingham

When
June 23, 5:07 PM EST to 5:08 PM EST
Where
Effingham County, 0.9 mi SW of Guyton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
32.320, -81.390

A state official reported trees blown down along Route 17.

Thunderstorm Wind, McIntosh

When
June 23, 6:12 PM EST to 6:13 PM EST
Where
McIntosh County, 0.69 mi N of Valona
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.490, -81.350

The public reported one tree down along Highway 99.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328512, 328517, 328544, 328548, 328536, 328519, 328529, 328514, 328540.